Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2018, 11:58 PM CDT for Barton County, Jasper County, Newton County, Missouri. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 11:58 PM CDT (04:58 UTC)
- Expired
- May 3, 2018, 1:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, MO, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 12:20 AM CDT | TSTM WND DMG | Webb City, MO | TREES A TELEPHONE POLE AND POWERSLINES WERE REPORTED DOWN FROM RANGELINE ROAD TO ZORA ROAD. |
| May 3, 12:22 AM CDT | TSTM WND DMG | Webb City, MO | TREE FELL IN THE AREA OF AUSTIN ST CAUSING DAMAGE TO SEVERAL VEHICLES. |
| May 3, 12:25 AM CDT | TSTM WND DMG | Oakland Park, MO | WIND CAUSED TREES TO GO DOWN ON RANGELINE AT RANGELINE AND ZORA IN JOPLIN MO. CAUSED POWER LINES TO GO DOWN. TIME ESTIMATED BASED ON RADAR. |
| May 3, 12:28 AM CDT | TSTM WND DMG | 1 Ese Oronogo, MO | TREE DOWN CROSS THE ROAD AT COUNTY ROAD 220 AND HIGHWAY D. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 11:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.6
The text
As transmitted.
672
WUUS53 KSGF 030458
SVRSGF
MOC011-097-145-030600-
/O.NEW.KSGF.SV.W.0038.180503T0458Z-180503T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1158 PM CDT WED MAY 2 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Barton County in southwestern Missouri...
Newton County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 100 AM CDT
* At 1158 PM CDT, severe thunderstorms were located along a line
extending from near Girard to near Columbus to Miami, moving east
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Prairie State Park... Carl Junction...
Lamar... Galena...
Oronogo... Seneca...
Granby... Carterville...
Duquesne... Sarcoxie...
Duenweg... Jasper...
Diamond... Golden City...
Liberal... Loma Linda...
This includes the following highways...
Interstate 44 between mile markers 0 and 32.
Interstate 49 between mile markers 21 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3680 9462 3765 9462 3764 9408 3730 9408
3729 9405 3693 9406
TIME...MOT...LOC 0458Z 252DEG 44KT 3744 9488 3718 9474 3685 9486
HAIL...<.75IN
WIND...60MPH
$$
Schaumann4 follow-up statements
704
WWUS53 KSGF 030506
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1206 AM CDT THU MAY 3 2018
MOC011-097-145-030600-
/O.CON.KSGF.SV.W.0038.000000T0000Z-180503T0600Z/
Barton MO-Newton MO-Jasper MO-
1206 AM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR BARTON...NEWTON AND JASPER COUNTIES...
At 1205 AM CDT, severe thunderstorms were located along a line
extending from near Girard to near Carl Junction to near Quapaw,
moving east at 50 mph.
HAZARD...60 mph wind gusts. The Cherokee County, Kansas Emergency
Manager has reported 50 to 60 mph winds with these storms.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Prairie State Park... Carl Junction...
Lamar... Galena...
Oronogo... Seneca...
Granby... Carterville...
Duquesne... Sarcoxie...
Duenweg... Jasper...
Diamond... Golden City...
Liberal... Loma Linda...
This includes the following highways...
Interstate 44 between mile markers 0 and 32.
Interstate 49 between mile markers 21 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3680 9462 3765 9462 3764 9408 3730 9408
3729 9405 3693 9406
TIME...MOT...LOC 0505Z 252DEG 44KT 3746 9479 3720 9465 3687 9477
HAIL...<.75IN
WIND...60MPH
$$
Schaumann275
WWUS53 KSGF 030532
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1232 AM CDT THU MAY 3 2018
MOC011-097-145-030600-
/O.CON.KSGF.SV.W.0038.000000T0000Z-180503T0600Z/
Barton MO-Newton MO-Jasper MO-
1232 AM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR BARTON...NEWTON AND JASPER COUNTIES...
At 1230 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Lamar to near Jasper to near
Diamond, moving east at 50 mph.
HAZARD...60 mph wind gusts. These storms recently downed a tree and
power pole in the Webb City area.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Prairie State Park... Lamar...
Oronogo... Seneca...
Granby... Carterville...
Duquesne... Sarcoxie...
Duenweg... Jasper...
Diamond... Golden City...
Liberal... Loma Linda...
Airport Drive... Leawood...
This includes the following highways...
Interstate 44 between mile markers 1 and 32.
Interstate 49 between mile markers 21 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3680 9462 3699 9462 3719 9449 3737 9448
3765 9462 3764 9408 3730 9408 3729 9405
3693 9406
TIME...MOT...LOC 0530Z 251DEG 44KT 3757 9437 3729 9428 3697 9440
HAIL...<.75IN
WIND...60MPH
$$
Schaumann722
WWUS53 KSGF 030546
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1246 AM CDT THU MAY 3 2018
MOC011-097-145-030600-
/O.CON.KSGF.SV.W.0038.000000T0000Z-180503T0600Z/
Barton MO-Newton MO-Jasper MO-
1246 AM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN BARTON...NORTHEASTERN NEWTON AND EASTERN JASPER
COUNTIES...
At 1245 AM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Sheldon to 9 miles east of Lamar to
near Golden City to near Sarcoxie to 6 miles east of Diamond, moving
east at 50 mph.
HAZARD...60 mph wind gusts. These storms have a history of downing
trees and power poles.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Carthage... Lamar...
Sarcoxie... Diamond...
Golden City... Fidelity...
Avilla... La Russell...
Reeds... Irwin...
Milford... Dudenville...
Kenoma... Maple Grove...
This includes the following highways...
Interstate 44 between mile markers 17 and 32.
Interstate 49 between mile markers 36 and 37, and between mile
markers 71 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3698 9440 3713 9430 3729 9428 3744 9426
3764 9432 3764 9408 3730 9408 3729 9405
3700 9406
TIME...MOT...LOC 0545Z 251DEG 44KT 3762 9417 3746 9411 3734 9408 3715
9412 3702 9420
HAIL...<.75IN
WIND...60MPH
$$
Schaumann526
WWUS53 KSGF 030558
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1258 AM CDT THU MAY 3 2018
MOC011-097-145-030607-
/O.EXP.KSGF.SV.W.0038.000000T0000Z-180503T0600Z/
Barton MO-Newton MO-Jasper MO-
1258 AM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARTON...NORTHEASTERN
NEWTON AND EASTERN JASPER COUNTIES WILL EXPIRE AT 100 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern and west central Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3698 9440 3713 9430 3729 9428 3744 9426
3764 9432 3764 9408 3730 9408 3729 9405
3700 9406
TIME...MOT...LOC 0557Z 252DEG 44KT 3766 9401 3750 9395 3738 9392 3719
9397 3706 9405
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:34 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, May 2, 6:34 PM CDT, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Springfield MO 634 PM CDT Wed May 2 2018 ...AVIATION UPDATE... .SHORT TERM...(This evening through Thursday) Issued at 205 PM CDT Wed May 2 2018 A complex and volatile weather situation is setting up across the region tonight through Thursday as a storm system moves slowly east. Strong to severe thunderstorms will erupt across Plains and into northwestern Missouri into this evening. This activity will spread eastward into southeastern Kansas and central Missouri during the mid to late evening and across the remainder of the Missouri Ozarks during the overnight hours. There is some uncertainty on the exact evolution of this activity but ample instability and increasing low level and deep layer shear resulting from a strengthening low level jet will support ongoing storm development. Expect the potential of severe weather including large hail, damaging winds and possibly a couple of tornadoes. Damaging straight line winds look to be the primary risk. Low level shear profiles support northeast to east bowing segments which will pose the greatest risk for strong winds and the potential of a couple of quick spin up line segment tornadoes. The greatest risk for damaging winds and tornadoes will generally be northwest of a line from Pittsburg KS to the Lake of the Ozarks region of central Missouri. The damaging wind threat will continue farther east but diminish with time. Showers and storms will continue into Thursday morning as the first wave of activity shifts southeast and weakens. Another round of storm development is expected later Thursday afternoon and evening as the actual cold front and upper level trough push east into the region. Some uncertainty on the potential of severe storms Thursday given the residual clouds and activity. Appears the greatest risk for severe storms Thursday will be across eastern Kansas and western Missouri where heating and instability will be maximized. .LONG TERM...(Thursday Night through Wednesday) Issued at 205 PM CDT Wed May 2 2018 A more tranquil weather pattern will return for late week into the weekend. Temperatures will remain mild to warm. A cold front will drop southward across the region Sunday afternoon and evening resulting in a low chance for showers. More active weather may return the middle to later part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 628 PM CDT Wed May 2 2018 Thunderstorm potential will be on the increase overnight though confidence in coverage is modest given differences in model output. Expectation at this point is for convection currently over KS to move north of TAF sites...with additional storms over OK to expand in coverage as it moves into southwest Missouri after midnight into the early morning hours. Have maintained MVFR ceilings through the morning. Questions remain in redevelopment of convection during the mid to late afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Runnels
Hazardous weather outlook, May 2, 10:03 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1003 PM CDT Wed May 2 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040315- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1003 PM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Significant thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Strong to potentially severe thunderstorms will move through central Missouri through midnight. Some of these storms could be severe capable of producing hail to the size of quarters and damaging wind gusts up to 70 mph. There remains a limited threat for tornadoes as well. Another area of strong to severe storms will move northeast out of Oklahoma and into southwest Missouri after midnight...continuing toward the Highway 63 corridor into the late night hours. Winds to 70 mph will be the greatest threat...though short lived tornadoes will be possible as well. Locally heavy downpours will also accompany the stronger storms...but widespread flooding is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms will impact the outlook area Thursday into Thursday evening. There is a conditional risk for strong to severe storms if enough instability develops. The greatest risk for severe storms will across central Missouri later in the day. Southerly wind gusts over 30 mph will be possible on Thursday, especially across western Missouri and southeastern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
In the hours before
Local storm report, May 2, 11:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL LOWRY CITY 38.14N 93.73W
05/02/2018 E1.00 INCH ST. CLAIR MO EMERGENCY MNGR
&&
SRUNNELSSpecial weather statement, May 2, 11:33 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1133 PM CDT WED MAY 2 2018
MOZ056-057-069-030515-
Camden MO-Miller MO-Morgan MO-
1133 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER...
NORTHWESTERN CAMDEN AND MORGAN COUNTIES UNTIL 1215 AM CDT...
At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithton to 11 miles east of Warsaw to near
Wheatland. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Lake of The Ozarks... Lake of The Ozarks State Park...
Eldon... Osage Beach...
Camdenton... Versailles...
Village of Four Seasons... Lake Ozark...
Stover... Laurie...
Sunrise Beach... Macks Creek...
Linn Creek... Barnett...
Syracuse... Gravois Mills...
Olean... Climax Springs...
Bagnell... Etterville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 AM CDT for
central Missouri.
LAT...LON 3868 9284 3860 9284 3844 9264 3842 9245
3827 9249 3793 9284 3793 9307 3819 9306
3819 9308 3822 9308 3869 9306
TIME...MOT...LOC 0433Z 264DEG 31KT 3867 9306 3823 9316 3800 9340
SchaumannThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 67 min |
| May 2, 10:44 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 61 min |
| May 2, 11:33 PM CDT | Special Weather Statement | SGF | Camden, Morgan | 42 min |
| May 3, 12:40 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Lawrence | 48 min |
| May 3, 1:15 AM CDT | Special Weather Statement | SGF | Greene, Polk | 45 min |
| May 3, 1:44 AM CDT | Areal Flood Advisory | SGF | Cedar, St. Clair, Vernon | 8 hr |
| May 3, 2:06 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 54 min |
| May 3, 2:10 AM CDT | Tornado Warning | SGF | Christian, Greene, Webster | 22 min |
| May 3, 2:16 AM CDT | Special Weather Statement | SGF | Taney | 44 min |
| May 3, 2:27 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 48 min |
| May 3, 2:39 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 66 min |
| May 3, 2:41 AM CDT | Tornado Warning | SGF | Douglas | 19 min |
| May 3, 3:00 AM CDT | Tornado Warning | SGF | Douglas, Howell, Texas, Wright | 45 min |
| May 3, 3:10 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 52 min |
| May 3, 3:12 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 48 min |
| May 3, 3:31 AM CDT | High Wind Warning | SGF | Barry, Christian, Douglas, Greene, Lawrence, Ozark and 4 more | 103 min |
| May 3, 3:46 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Oregon, Shannon | 59 min |
| May 3, 6:31 AM CDT | Special Weather Statement | SGF | Barry, McDonald, Newton | 44 min |
| May 3, 12:44 PM CDT | Areal Flood Warning | SGF | Howell, Oregon | 8 hr |
| May 3, 1:41 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Douglas, Lawrence, McDonald, Newton and 3 more | 8 hr |
| May 3, 3:50 PM CDT | Special Weather Statement | SGF | Oregon | 40 min |
| May 3, 4:06 PM CDT | Areal Flood Warning | SGF | Christian, Douglas, Ozark, Taney, Texas, Webster and 1 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.